Alert archive / Washington / Red Flag Warnings in 2023
Red Flag Warning 6, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Jul 29, 2023, 3:39 PM PDT for Douglas County, Okanogan County, Washington. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2023, 3:39 PM PDT (22:39 UTC)
- Expired
- Jul 29, 2023, 8:00 PM PDT
- In force
- 4 hr
- Issued by
- NWS Spokane, WA
Counties Douglas County, WA, Okanogan County, WA
The radar
The Spokane radar (KOTX), 164 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2929 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
446 WWUS86 KOTX 292239 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 339 PM PDT Sat Jul 29 2023 WAZ703-704-300300- /O.NEW.KOTX.FW.W.0006.230729T2239Z-230730T0300Z/ Okanogan Valley (Zone 703)-Methow Valley (Zone 704)- 339 PM PDT Sat Jul 29 2023 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR METHOW AND OKANOGAN VALLEY... The National Weather Service in Spokane has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 8 PM PDT this evening. * Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 703) and Fire Weather Zone 704 Methow Valley (Zone 704). * Winds: South 10 to 20 mph with gusts up to 30 mph. * Relative Humidities: 13 to 19 percent. * Impacts: Any new or existing fires have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
995 WWUS86 KOTX 300315 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 815 PM PDT Sat Jul 29 2023 WAZ703-704-300415- /O.EXP.KOTX.FW.W.0006.000000T0000Z-230730T0300Z/ Okanogan Valley (Zone 703)-Methow Valley (Zone 704)- 815 PM PDT Sat Jul 29 2023 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY... Relative humidity has risen to above critical thresholds. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 29, 2:52 PM PDT, 47 minutes earlier.
Area forecast discussion, Jul 29, 2:52 PM PDT, 47 minutes before
Area Forecast Discussion National Weather Service Spokane WA 252 PM PDT Sat Jul 29 2023 .SYNOPSIS... The region is expected to experience ongoing warm and dry weather for the majority of the time. There is a slight possibility of thunderstorms occurring from Saturday night through Sunday, although any thunderstorms that do form are likely to be dry and produce minimal rainfall. Additionally, the weekend will bring breezy winds that could contribute to the spread of fires. Looking ahead, the warm and dry conditions are expected to continue throughout the upcoming week. && Tonight through Sunday: Satellite imagery this afternoon reveals a tightly wound low pressure system spinning just off the coast of Vancouver Island. The center of the low will remain in place for the next 48 hours or so with a weak cold front slowly push across Washington. The front is currently draped across northwest Washington at 1:00 PM this afternoon and is progged to shift into the Cascades overnight. Then the front looks to shift more into eastern Washington on Sunday as a shortwave disturbance rotates around the low and gives it a further eastward nudge. We'll be monitoring the potential for nocturnal convection tonight with models showing modest amounts of mid level instability increasing over the Inland Northwest overnight into Sunday morning. Earlier this morning we saw a little bit of altocumulus castellanus (ACCAS) drift across the region with an area of weak instability at mid levels. Most unstable CAPEs will increase a bit more for tonight, but there is still the question of if it will be enough. The NAM analyzed around 100-200 J/kg of MUCAPE with the ACCAS earlier this morning. For tonight, the 12Z NAM is indicating around 100-200 J/kg additional CAPE for tonight. We should also see a bit more lift synoptically with the front bit further east. The 12Z GFS, NAM, and ECMWF all indicate an enhancement of high level Total Totals of 30- 38 Celsius. The values vary depending on the model. Unsurprisingly, the NAM is on the higher end of this range and indicates the better instability a bit further west more so over eastern Washington from the basin to the Okanogan Highlands and points eastward. Whereas the GFS and ECMWF, has the axis of better higher level total totals more so over southeast Washington into the central to northern Idaho Panhandle. Signals are there for the potential of nocturnal thunderstorms tonight, but placement is uncertain anywhere east of a line from Omak to Moses Lake and coverage is likely to be isolated at best. Any thunderstorms that do develop will likely have little in the way of rainfall, and will be capable of starting new fires. The incoming front will tighten the pressure gradient across the region as well, and in particular across the Cascade Mountains. Breezy west to southwest winds of 10-20 mph is expected for the afternoon hours on Sunday. Wind gusts of up to 25-30 mph is expected on the higher benches around Chelan and Wenatchee and on the Waterville Plateau. Dry and breezy conditions will increase the risk for fire spread for any new or ongoing fires. Sunday night through Monday night: The flow aloft turns more westerly behind tomorrow's frontal passage. Less moisture will decrease any chance for seeing showers, or thunderstorms for that matter. Skies will be clear and temperatures a bit cooler both Sunday into Monday. Highs both Sunday and Monday will be in the upper 80s to low 90s, which is right around normal for late July considering we are in the climatologically hottest part of the year. /SVH Tuesday through Saturday: A ridge pattern will be in place over the region through Thursday as a Low positions itself off the coast. It will bring a dry, warming trend. Probabilities of relative humidities less than 10% are near 50%. Chance for 100 degree day probabilities have pulled back to less than 10% for most locations across the Inland Northwest. The region is still expected to see widespread 90 degrees plus. Ensembles continues to have the Low pull in the southern monsoonal moisture by the end of the week. Timing differences make the Thursday through Saturday confidence, on arrival of moisture, low. They continue to keep the bulk of precip to the East over Montana. Thunder chances have increased over the Idaho Panhandle during the afternoon periods. It will be something to continue to monitor. Highs will dip a few degrees lower from Wednesday highs but still be warm. Lows will be in the 60s. /JDC && .AVIATION... 00Z TAFs: VFR conditions will prevail. Gusty winds near 30 mph will continue from KOMK to KEAT through the afternoon. Increasing chance of thunderstorms in the Idaho Panhandle will late this evening that could contain gusty and erratic winds. Winds will calm overnight before another round expected late morning and afternoon on Sunday. /JDC && .PRELIMINARY POINT TEMPS/POPS... Spokane 60 87 55 87 53 90 / 20 20 0 0 0 0 Coeur d'Alene 58 87 55 87 53 89 / 20 20 0 0 0 0 Pullman 53 84 50 83 48 87 / 20 10 0 0 0 0 Lewiston 66 93 62 93 61 96 / 20 10 0 0 0 0 Colville 52 88 46 87 45 89 / 20 20 0 0 0 0 Sandpoint 56 87 51 86 48 88 / 20 20 0 0 0 0 Kellogg 62 85 60 84 58 87 / 20 20 0 0 0 0 Moses Lake 57 89 52 88 53 91 / 10 0 0 0 0 0 Wenatchee 63 87 58 88 60 91 / 0 0 0 0 0 0 Omak 60 91 56 90 56 92 / 10 10 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Nearby
Red Flag Warnings in Washington, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.